Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 90, NWS Mobile, AL

March 31, 1998Washington County, Alabama; Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Mar 31, 1998, 7:25 PM CST for Washington County, Alabama; Greene County, Mississippi. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 1998, 7:25 PM CST (01:25 UTC)
Expired
Mar 31, 1998, 8:20 PM CST
In force
55 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Washington County, AL, Greene County, MS

The radar

The Mobile radar (KMOB), 72 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 7:30 PM CSTHail 0.75Kittrell, MSDime size hail was reported along County Road 57 near Knobtown.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1998-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1998-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WUUS1 KMOB 010121 RRA
SVRMOB
ALC129-MSC041-010220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
725 PM CST TUE MAR 31 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 820 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWESTERN ALABAMA

   ...WASHINGTON COUNTY

IN SOUTHEASTERN MISSISSIPPI

   ...GREENE COUNTY


AT 715 PM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE
THUNDERSTORM OVER SOUTHEAST GREENE COUNTY MS MOVING NORTHEAST
INTO NORTHWEST WASHINGTON COUNTY AL.

THIS STORM WILL MOVING NEAR THE AREAS OF BATTLES...MILLRY...BIGBEE
YARBO AND CHATOM DURING THE NEXT HOUR.

MOVEMENT WAS TO THE NORTHEAST 50 MPH.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS
LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER
ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:48 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Mar 31, 2:48 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION...RESEND
NATIONAL WEATHER SERVICE MOBILE AL
248 PM CST TUE MAR 31 1998

SFC FNT NEAR JAN SPREADING RAIN TO THE EAST. RAIN AND ISOLATED TSTMS
WILL BE IN MS CWA BEFORE 00Z AND INTO SW AL SHORTLY THEREAFETR. WILL
GO HIGHER THAN GUIDANCE FOR TONIGHT ALTHOUGH BELIEVE PCPN SHOULD END
BEFORE MIDNIGHT. EAST HALF OF CWA MAY HAVE LINGERING SHOWERS UNTIL
SUNRISE. UPPER SYSTEM WELL TO THE NORTH  WITH SFC LOW OVER IOWA SO
NOT EXPECTING ANY SVR THIS FAR SOUTH. CUD SEE SOME STG STMS OVER NRN
SECTIONS OF FA WHERE TEMPS ABOVE 80 AND H7 VV STRONGER THIS EVENING
...BUT WUD OPT NOT TO MENTION SVR AS PROBABILITY APPEARS LOW. NEXT
FEW DAYS NICE WITH MILD DAYS AND COOL NIGHTS.

FOR MARINE AREA...WL GO WITH MIC OF SCAS AND SCEC...FRONT WILL MOVE
INTO AL WATERS TONIGHT AND EAST OF DTS TOMORROW. WINDS BECOMING W TO
NW AFTER FROPA WITH SCT PCPN ENDING SOON AFTER FROPA.

MOB 58/75/54/78 7100 PNS 62/75/56/78 5200
DTS 63/75/59/78 4200 EVR 55/75/50/79 7300 11

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.